Format

Send to:

Choose Destination
See comment in PubMed Commons below
Tex Heart Inst J. 2009;36(6):586-90.

STEMI in a 24-year-old man after use of a synephrine-containing dietary supplement: a case report and review of the literature.

Author information

  • 1Department of Medicine (Cardiology), Walter Reed Army Medical Center, Washington, DC 20307, USA. john.thomas4@amedd.army.mil

Abstract

Billions of dollars are spent annually in the United States in the largely unregulated market of dietary supplements. Many of these supplements are marketed as weight-loss and athletic-performance-enhancement products. The association of various ephedra-containing products with adverse cardiovascular events has led to a ban on the sale of these products by the U.S. Food and Drug Administration. The result has been the emergence of new formulations marketed for weight loss and athletic-performance enhancement that are "ephedra-free" but contain other sympathomimetic substances, the safety of which has not been established. We present the case of a previously healthy 24-year-old man who presented with an ST-segment-elevation myocardial infarction (STEMI) within hours of taking the ephedra-free product Nutrex Lipo-6x. Emergent coronary angiography revealed the presence of extensive, diffuse thrombus in the left anterior descending coronary artery. The patient had no risk factors for coronary artery disease or myocardial infarction; this includes the absence of a hypercoagulable state and the absence of a history of illicit drug use. This case of STEMI--associated as it is with the use of a synephrine-containing product by a person without risk factors for coronary artery disease--is to our knowledge the 1st reported in the literature. We discuss the patient's evaluation and clinical course, and we review the literature with respect to synephrine-containing dietary supplements. On the basis of synephrine's chemical composition and mechanism of action, we propose a direct association between this patient's use of Nutrex Lipo-6x and his STEMI.

KEYWORDS:

Citrus/adverse effects; United States Food and Drug Administration; coronary vasospasm/complications/etiology; dietary supplements/adverse effects/poisoning; myocardial infarction/chemically induced; plant preparations; synephrine; weight loss/drug effects

PMID:
20069086
[PubMed - indexed for MEDLINE]
PMCID:
PMC2801940
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for PubMed Central
    Loading ...
    Write to the Help Desk